Alabama, 2022

Damaging Winds in Alabama, August 30, 2022

August 30, 2022 · NWS MOB · 2 events in 1 county or zone

Strong thunderstorms developed across southwest Alabama and produced a couple of reports of damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MOB wrote it up.

Strong thunderstorms developed across southwest Alabama and produced a couple of reports of damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before the first event at Aug 30, 1:21 PM CST, 54 minutes earlier.

Area forecast discussion, Aug 30, 1:21 PM CST, 54 minutes before
Area Forecast Discussion
National Weather Service Mobile AL
221 PM CDT Tue Aug 30 2022

.MESOSCALE UPDATE /This Afternoon and This Evening/...The tail end
of a shortwave dropping southeast across MS/AL this afternoon
will maintain some convection into the evening across portions of
our forecast area, primarily over the interior northwestern zones.
The convective activity associated with this feature is a little
more widespread in coverage across the region late this afternoon
than the CAM's are suggesting, so will likely see some of the
activity continue into the early evening hours before dissipating.
Do still expect that at some point this evening, instability will
decrease to the point that most convection will dissipate for the
overnight hours. These storms are moving into an area (which
includes our northwestern zones) where MLCAPE values are currently
in the 1500- 2000 J/KG range and PWATS are ranging from 1.8 to
2.0 inches. So, while weak wind shear should somewhat limit
organized convection, some pulse storms will be possible this
afternoon into the early evening hours. Waterloading may result in
some of the storms producing brief, strong downdrafts that could
result in strong gusty winds at the surface. Some wind gusts of 40
(or even 50) mph could be possible in association with the
stronger storms into the early evening hours.

&&

.PREV DISCUSSION... /issued 117 PM CDT Tue Aug 30 2022/

NEAR TERM /This afternoon and This Evening/...Just starting to get
a few echoes on radar over our far northwestern zones late this
morning, and expect some isolated to scattered development across
most of the area by later this afternoon as daytime heating and
instability increases. Main focus for precipitation will be over our
northwestern zones this afternoon where scattered (maybe locally
numerous across portions of inland southwest AL and interior
southeast MS) showers and storms are possible. As such, forecast
grids for this afternoon look in good shape with the highest PoPs in
the areas mentioned above, with PoPs lowering as you go further east
and south across our area. A shortwave in the northwesterly flow has
resulted in a cluster/line of storms over northern AL late this
morning, and although most CAM guidance decreases some of this
activity later today, the tail end of the shortwave drops south
toward our northern zones this afternoon and that will help support
the increased convective development we are looking for in those
areas. While weak wind shear will help to limit organized
convection, some pulse storms during the afternoon hours could
produce some strong wind gusts. Storms are expected to quickly
dissipate across the region by early this evening as we lose daytime
instability. Temps are approaching the lower 90s across most of the
area as expected. Lows tonight are expected to range from the lower
70s over far northern inland areas, to the mid 70s across interior
coastal AL and the western FL panhandle, and in the upper 70s along
the immediate coast. /12

AVIATION /30.18Z Issuance/...Mostly VFR conditions are expected to
prevail through the period. Isolated to scattered convective coverage
expected this afternoon, with greatest chance over the far northwest
portion of CWA. Localized drops to MVFR, or even brief IFR
conditions are possible within any showers and storms that do
develop through the afternoon and linger into the early evening
hours. Winds will remain mostly light northerly, but may switch to a
southerly flow near the coast late this afternoon with sea breeze.
Showers dissipate and winds become light and variable again
overnight. Some patchy light fog could be possible in a few
locations overnight as well, but not significant or widespread
enough to include in TAFs at this time. /12

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...None.
FL...None.
MS...None.
GM...None.
&&

This product is also available on the web at:
www.weather.gov/mob

In the hours before

Special weather statement, Aug 30, 1:00 PM CST, 1 hour 15 minutes before
Special Weather Statement
National Weather Service Mobile AL
200 PM CDT Tue Aug 30 2022

ALZ051-MSZ067-301945-
Choctaw AL-Wayne MS-
200 PM CDT Tue Aug 30 2022

...Strong thunderstorms will impact portions of Choctaw and Wayne
Counties through 245 PM CDT...

At 159 PM CDT, National Weather Service doppler radar indicated
strong thunderstorms along a line extending from 5 miles east of Mill
Creek to 3 miles southwest of Jefferson. Movement was south at 25
mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Waynesboro, Butler, Clara, Lisman, Silas, Pennington, Gilbertown and
Toxey.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3231 8794 3228 8802 3209 8805 3205 8812
      3199 8810 3198 8806 3195 8812 3192 8809
      3193 8805 3190 8813 3174 8821 3170 8831
      3170 8846 3163 8846 3143 8891 3173 8894
      3183 8880 3189 8848 3208 8845 3231 8813
TIME...MOT...LOC 1859Z 338DEG 23KT 3172 8886 3236 8795

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
Special weather statement, Aug 30, 1:46 PM CST, 29 minutes before
Special Weather Statement
National Weather Service Mobile AL
246 PM CDT Tue Aug 30 2022

ALZ051-053-054-302030-
Clarke AL-Wilcox AL-Choctaw AL-
246 PM CDT Tue Aug 30 2022

...A strong thunderstorm will impact portions of Choctaw, northern
Clarke and southwestern Wilcox Counties through 330 PM CDT...

At 246 PM CDT, National Weather Service doppler radar indicated a
strong thunderstorm 6 miles southwest of Pennington, or 7 miles
northeast of Butler, moving south at 25 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Thomasville, Butler, Lisman, Pennington, Fulton, Gilbertown and
Toxey.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3231 8793 3228 8793 3230 8794 3230 8798
      3228 8802 3218 8801 3214 8804 3209 8804
      3206 8807 3205 8812 3202 8812 3199 8810
      3201 8809 3199 8807 3199 8767 3201 8762
      3213 8762 3174 8759 3177 8836 3231 8835
TIME...MOT...LOC 1946Z 005DEG 20KT 3214 8811

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Black
Special weather statement, Aug 30, 2:05 PM CST, 10 minutes before
Special Weather Statement
National Weather Service Mobile AL
305 PM CDT Tue Aug 30 2022

MSZ075-076-078-079-302045-
Stone MS-Perry MS-Greene MS-George MS-
305 PM CDT Tue Aug 30 2022

...A strong thunderstorm will impact portions of northwestern George,
Perry, Greene and northeastern Stone Counties through 345 PM CDT...

At 305 PM CDT, National Weather Service doppler radar indicated a
strong thunderstorm 7 miles northeast of McLain, or 12 miles west of
Leakesville, moving south at 20 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Wiggins, Lucedale, Leakesville, Beaumont, New Augusta and McLain.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3091 8922 3091 8914 3128 8915 3139 8857
      3107 8850 3090 8857 3080 8908 3089 8922
TIME...MOT...LOC 2005Z 358DEG 16KT 3120 8877

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Black

The radar

The Mobile radar (KMOB), 141 km away, was scanning. The volume nearest the first event began at 20:17 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Clarke

When
August 30, 2:15 PM CST to 2:17 PM CST
Where
Clarke County, 1 mi ESE of Tallahatta Spgs
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
31.895, -87.804

High winds downed a few trees spread out along Tallahatta Springs Road.

Thunderstorm Wind, Clarke

When
August 30, 2:34 PM CST to 2:36 PM CST
Where
Clarke County, 3 mi NW of Whatley
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
31.681, -87.736

High winds downed a couple of trees in the Grove Hill and Whatley communities.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2022Every state in 2022This day in weather historyWarnings in Alabama, August 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1055269, 1055270.